Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 82, NWS Pittsburgh, PA

July 21, 2009Jefferson County, Ohio; Brooke County, Ohio County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 21, 2009, 12:50 PM EDT for Jefferson County, Ohio; Brooke County, Ohio County, West Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2009, 12:50 PM EDT (16:50 UTC)
Expired
Jul 21, 2009, 1:45 PM EDT
In force
55 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Jefferson County, OH, Brooke County, WV, Ohio County, WV

The radar

The Pittsburgh radar (KPBZ), 48 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:04 PM EDT, 46 minutes earlier.

Area forecast discussion, Jul 21, 12:04 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1204 PM EDT TUE JUL 21 2009

.SYNOPSIS...
A SERIES OF LOW PRESSURE SYSTEMS WILL KEEP OUR WEATHER UNSETTLED THROUGH
THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER TROUGH WILL SLOWLY SHIFT TO THE NORTHEAST THIS AFTERNOON
AND TONIGHT. LOW LEVEL MOISTURE WILL CONTINUE TO PUSH INTO THE
REGION AROUND SURFACE WAVE MOVING UP THE EAST COAST. KEPT LIKELY
POPS NORTH AND SCATTERED IN THE SOUTH FOR THIS AFTERNOON. SHOWERS
SHOULD DIMINISH BY LATE EVENING AS TROUGH PULLS AWAY.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
BREAK IN THE WILL BE SHORT LIVED AS ANOTHER UL WAVE WILL MOVE
NORTHEASTWARD FROM THE TN VALLEY INTO THE OHIO VALLEY WED. THIS
WAVE WILL BE AHEAD OF NEXT TROUGH WHICH WILL SLOWLY PUSH EASTWARD
DURING THE SHORT TERM PERIOD.

DIFFERENCES IN MODEL SOLUTIONS FOR WED/THU PERIOD SO AT THIS
POINT CONFIDENCE IS LOW IN FORECAST. IT DOES APPEAR THAT MORE
ACTIVITY WILL DEVELOP WED AND CONTINUE THROUGH THURSDAY. AT THIS
POINT...MODELS ARE SHOWING DIFFERENCES IN THE DEVELOPMENT OF A SFC
SYSTEM AHEAD OF TROUGH. GFS SHOWING A FASTER AND MORE WESTERLY
SOLUTION...WHILE THE NAM IS SLOWER AND FURTHER TO THE EAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
TIMING OF COLD FRONT OVER THE WEEKEND IS COMING INTO A BIT BETTER
AGREEMENT BETWEEN MODELS. EXPECT COLD FRONT TO MOVE THROUGH THE
REGION LATE SATURDAY OR SATURDAY NIGHT. PRECIPITATION ASSOCIATED
WITH COLD FRONT SHOULD BE EAST OF CWA BY SUNDAY MORNING FOR THE MOST
PART...BUT CANNOT TOTALLY DISCOUNT INSTABILITY SHOWERS SUNDAY
AFTERNOON WITH LONG-WAVE TROF STILL HOLDING OFF TO THE WEST.
ISOLATED SHOWERS ARE POSSIBLE INTO MONDAY AFTERNOON.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
PREVAILING VFR IS EXPECTED THIS AFTERNOON...BUT A DISTURBANCE
ALONG WITH DIURNAL INSTABILITY WILL LEAD TO SCATTERED THUNDERSTORMS AND
REDUCED CONDITIONS. A STRONGER WAVE WILL CROSS WEDNESDAY INTO
WEDNESDAY NIGHT BRINGING A GREATER CHANCE FOR STORMS. AS
DISTURBANCES MOVE THROUGH...THE UNSETTLED WEATHER PATTERN WILL
CONTINUE INTO SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 21, 9:48 AM EDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
948 AM EDT TUE JUL 21 2009

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-221400-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
948 AM EDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:44 PM EDTSevere Thunderstorm WarningPBZWashington61 min
Jul 21, 2:16 PM EDTSevere Thunderstorm WarningPBZBeaver, Washington59 min
Jul 21, 2:55 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence65 min
Jul 21, 2:59 PM EDTSevere Thunderstorm WarningPBZAllegheny61 min
Jul 21, 3:16 PM EDTSevere Thunderstorm WarningPBZAllegheny, Butler59 min
Jul 21, 4:27 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler63 min
Jul 21, 4:34 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer56 min
Jul 21, 5:31 PM EDTSevere Thunderstorm WarningPBZFayette44 min
Jul 21, 7:16 PM EDTSevere Thunderstorm WarningPBZVenango29 min
Jul 21, 2:11 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Jefferson64 min
Jul 21, 3:26 PM EDTSevere Thunderstorm WarningPBZGuernsey25 min
Jul 21, 2:22 PM EDTSevere Thunderstorm WarningPBZTucker38 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2009Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.